Nonexistence of higher dimensional stable turing patterns in the singular limit

Yasumasa Nishiura, Hiromasa Suzuki

Research output: Contribution to journalArticlepeer-review

10 Citations (Scopus)


When the thickness of the interface (denoted by ε) tends to zero, any stable stationary internal layered solutions to a class of reaction-diffus on systems cannot have a smooth limiting interfacial configuration. This means that if the limiting configuration of the interface has a smooth limit, it must become unstable for small ε, which makes a, sharp contrast with the one-dimensional case. This suggests that stable layered patterns must become very fine and complicated in this singular limit. In fact we can formally derive that the rate of s irinking of stable patterns is of order ε1/3. Using this scaling, the resulting rescaled reduced equation determines the morphology of magnified patterns. A variational characterization of the critical eigenvalue combined with the matched asymptotic expansion method is a key ingredient for the proof, although the original linearized system is not of self-adjoint type.

Original languageEnglish
Pages (from-to)1087-1105
Number of pages19
JournalSIAM Journal on Mathematical Analysis
Issue number5
Publication statusPublished - 1998 Sep


  • Interfacial pattern
  • Matched asymptotic expansion
  • Reaction-diffusion system
  • Singular perturbation

ASJC Scopus subject areas

  • Analysis
  • Computational Mathematics
  • Applied Mathematics


Dive into the research topics of 'Nonexistence of higher dimensional stable turing patterns in the singular limit'. Together they form a unique fingerprint.

Cite this